Computing knapsack solutions with cardinality robustness

Naonori Kakimura, Kazuhisa Makino, Kento Seimi

Research output: Contribution to journalArticlepeer-review

12 Citations (Scopus)


In this paper, we study the robustness over the cardinality variation for the knapsack problem. For the knapsack problem and a positive number α ≤ 1, we say that a feasible solution is α-robust if, for any positive integer k, it includes an α-approximation of the maximum k-knapsack solution, where a k-knapsack solution is a feasible solution that consists of at most k items. In this paper, we show that, for any ε > 0, the problem of deciding whether the knapsack problem admits a (ν + ε)-robust solution is weakly NP-hard, where ν denotes the rank quotient of the corresponding knapsack system. Since the knapsack problem always admits a ν-robust knapsack solution, this result provides a sharp border for the complexity of the robust knapsack problem. On the positive side, we show that a max-robust knapsack solution can be computed in pseudo-polynomial time, and present a fully polynomial-time approximation scheme(FPTAS) for computing a max-robust knapsack solution.

Original languageEnglish
Pages (from-to)469-483
Number of pages15
JournalJapan Journal of Industrial and Applied Mathematics
Issue number3
Publication statusPublished - 2012 Oct
Externally publishedYes


  • Knapsack problems
  • NP-hardness
  • Robustness

ASJC Scopus subject areas

  • General Engineering
  • Applied Mathematics


Dive into the research topics of 'Computing knapsack solutions with cardinality robustness'. Together they form a unique fingerprint.

Cite this